Alert archive / California / Wind Advisories in 2018
Wind Advisory 17, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Oct 5, 2018, 1:43 PM PDT for Riverside County, San Diego County, California. It took effect at Oct 6, 2018, 5:00 PM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2018, 1:43 PM PDT (20:43 UTC)
- In effect from
- Oct 6, 2018, 5:00 PM PDT
- Expired
- Oct 7, 2018, 5:37 AM PDT
- In force
- 13 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WWUS76 KSGX 052043 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 143 PM PDT Fri Oct 5 2018 CAZ061-062-065-060500- /O.NEW.KSGX.WI.Y.0017.181007T0300Z-181007T1500Z/ Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Borrego Springs and Desert Hot Springs 143 PM PDT Fri Oct 5 2018 ...WIND ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 8 AM PDT SUNDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 8 PM Saturday to 8 AM PDT Sunday. * Winds...Westerly 20 to 30 mph with gusts to 50 mph. * Timing...8 PM Saturday through 8 AM Sunday. * Location...Areas of the Coachella Valley, Low Desert and the San Gorgonio Pass. * Visibility...3 miles or less at times in blowing dust and sand. * Impacts...Strong winds will make travel difficult for high- profile vehicles. Blowing dust and sand may reduce visibility in deserts at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JJT
3 follow-up statements
196 WWUS76 KSGX 060956 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 256 AM PDT Sat Oct 6 2018 CAZ061-062-065-062100- /O.EXT.KSGX.WI.Y.0017.181007T0000Z-181007T1500Z/ Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Borrego Springs and Desert Hot Springs 256 AM PDT Sat Oct 6 2018 ...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT SUNDAY... * Winds...Westerly 20 to 30 mph with gusts to 50 mph. * Timing...5 PM today through 8 AM Sunday. * Location...Areas of the Coachella Valley, Low Desert and the San Gorgonio Pass. * Visibility...Could be reduced to only 1 mile or less in areas of blowing dust and sand. * Impacts...Strong winds will make travel difficult for high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ jmb weather.gov
427 WWUS76 KSGX 062013 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 113 PM PDT Sat Oct 6 2018 CAZ061-062-065-070415- /O.CON.KSGX.WI.Y.0017.181007T0000Z-181007T1500Z/ Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Borrego Springs and Desert Hot Springs 113 PM PDT Sat Oct 6 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT SUNDAY... * Winds...Westerly 20 to 30 mph with gusts to 50 mph. * Timing...5 PM this afternoon through 8 AM Sunday. * Location...Areas of the Coachella Valley, Low Desert and the San Gorgonio Pass. * Visibility...Could be reduced to 1 mile or less in areas of blowing dust and sand. * Impacts...Strong winds will make travel difficult for high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JJT
216 WWUS76 KSGX 071237 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 537 AM PDT Sun Oct 7 2018 CAZ061-062-065-071345- /O.CAN.KSGX.WI.Y.0017.000000T0000Z-181007T1500Z/ Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- 537 AM PDT Sun Oct 7 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in San Diego has cancelled the Wind Advisory. Gusty winds will still be possible this morning but no longer likely to reach over 40 mph. $$ jmb
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 5, 9:57 AM PDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 5, 9:57 AM PDT, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Diego CA
957 AM PDT Fri Oct 5 2018
.SYNOPSIS...
Partly cloudy and cool weather is forecast this coming week as the
West remains under low pressure aloft. This weekend, a deeper
trough of low pressure will bring more clouds, strong winds to
the mountains and deserts, and showers to some areas. Next week
will continue partly cloudy, but slightly warmer.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 9 AM PDT, water vapor satellite imagery displayed a shortwave
trough moving across southern CA, and another trough moving into
the Pacific Northwest. The shortwave developed a few light showers
overnight with areas of San Diego County receiving a few
hundredths of precipitation, and Pacific Beach and Del Mar
receiving between 0.1-0.2". An additional light shower or two may
develop over southern San Diego County this morning before
conditions dry out this afternoon. Visible satellite showed partly
cloudy skies over inland Orange County, the Inland Empire and the
Lower Deserts, with mostly cloudy skies over and west of the
mountains in San Diego County. High temperatures today will be
around 5-15 degrees F below normal. Low clouds will develop over
the coast and valleys tonight.
The trough over the Pac NW will dive southeast through the
weekend, with a closed low developing over AZ by late Sunday. A
tightening pressure gradient will strengthen onshore flow
Saturday, generating westerly wind gusts of 40-50 mph and local
gusts to 55 mph Saturday afternoon through Saturday night over the
desert mountain slopes and into adjacent desert areas. A wave
moving across the area Sunday from the associated low to the east
will generate areas of light showers, mostly over and west of the
mountains. Current high-resolution models are showing most
activity over and west of the mountains in San Diego County Sunday
morning, with heavier showers developing over the mountains in
the afternoon and early evening. Precipitation amounts are mostly
expected to be a quarter of an inch or less, with a dusting of
snow possible above 8000 ft. Northerly winds quickly develop
Sunday morning from the passage of the trough, with strongest
gusts of 35-45 mph along the southwest- facing slopes of the San
Bernardino County mountains through Monday morning. Winds might be
high enough to warrant a wind advisory for portions of the
mountains and deserts Saturday night depending on how 12Z model
runs look.
Northwest flow aloft will continue early next week, then a trough
develops along the CA coast mid to late next week. This will be an
interesting feature to watch since models show the remnants and
moisture from Hurricane Sergio moving across central Baja and
into AZ/NM next Thursday and Friday. Depending on how the trough
develops, we could see an increase in moisture over our region,
similar to Rosa earlier this week. The trough moving across the
region late next week could tap into lingering Sergio moisture, so
this will be something we will keep a close eye on.
High temperatures will mostly remain below normal through next
week, with the coldest day being on Sunday. The marine layer will
remain deep through the period, with night/morning low clouds
developing each night towards the mountains.
&&
.AVIATION...
051600Z...Coast/Valleys/Mountains...SCT-BKN cloud layers with bases
ranging 1300-7000 ft MSL through 19Z, obscuring west-facing mountain
slopes. After 19Z, FEW-SCT clouds 3000-4000 ft MSL. Low clouds
will redevelop after 03Z tonight with bases around 1500 ft MSL and
tops to 2000 ft MSL and spreading into inland areas overnight.
Local areas of vis 3-5 SM in BR in portions of the valleys tonight
into Saturday morning.
Deserts...Gusty west-northwest winds have diminished this
morning. Winds for the rest of the day around 5-10 KTS. A few high
clouds and unrestricted vis through Saturday.
&&
.MARINE...
Another weak cold front will bring gusty west-northwest winds to the
coastal waters for a brief time Saturday evening with gusts to
around 20 kt near San Clemente Island. There is a slight chance of
showers Saturday night into Sunday afternoon.
&&
.BEACHES...
A Beach Hazards Statement is in effect from late this morning
through Sunday afternoon for elevated to high surf. South swells
from Hurricane Sergio will peak this afternoon into tonight at 6
ft/15 sec from 170-180 degrees. This will generate elevated to high
surf of 5 to 7 ft with isolated sets to 8 ft along south facing
beaches, with surf generally 3 to 5 ft elsewhere. Strong rip and
longshore currents are possible at all beaches. Swell and surf will
likely remain elevated through next week, possibly increasing again
midweek as Sergio recurves.
&&
.FIRE WEATHER...
Our first round of seasonal Santa Anas will develop Sunday as a
trough moves across the region. Northerly wind gusts of 35-45 mph
are possible along south-facing slopes of the San Bernardino
County mountains on Sunday, however relative humidity is only
expected to lower to 25-35 percent in the afternoon. No fire
weather watches/warnings are expected at this time.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Sunday afternoon for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...JJT
AVIATION/MARINE...Connolly/MorelandNearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.